Due to the site upgrade, your MY ACCOUNT logins will need to be updated. Please access Forgot Your Password to make this change. If you do not have an account, click here.

Take the supplement NAC and a Calcium Channel Blocking drug to stay alive and prevent kidney failure before X-Rays that use radioactive isotopes

Aug 09, 2012

Contrast agents are used to give a clearer image of an organ such as the heart during an X-ray based test; for instance during a CT scan or during a nuclear stress test. These radio-contrast agents are typically radioactive versions of iodine or barium. They are a leading cause of acute kidney failure and death in hospitals. This is because the radioactive agent is excreted through the kidneys for days after the diagnostic procedure the kidneys are dosed with radiation which can damage the kidneys.

Doctors in the Division of Cardiology and the Division of Nephrology at New York Medical College and Westchester Medical Center in Valhalla New York monitored the effects of these radioactive agents in 13,742 patients who had cardiac catheterization between the years 2005 and 2008. Patients were deemed to have kidney failure caused by contrast agents if it occurred within the first 48 hours after the procedure (if it happened 7 or even 3 days after the procedure the patient wasn’t included; specialists are arguing that renal failure can occur due to these agents up to 7 days after the procedure, and these additional patients should be included in the statistics).

268 patients were diagnosed with Contrast Induced Nephropathy or kidney failure caused by the radiation which is abbreviated CIN. 80 of these patients were selected for this study. 23% of these patients died, 28% survived but required dialysis for their kidney failure. In the 13,742 patients observed over the years, giving Calcium Channel Blocking drugs before the procedure strongly cut the risk of dying from CIN. Using the supplement NAC (N-Acetylcysteine) strongly cut the risk for developing severe kidney failure that required dialysis. The study is published online July 19th, 2012 in the American Journal of Therapeutics. 

The following very disturbing information concerning CIN and physicians awareness appears on the website MEDSCAPE; a website commonly used by medical professionals.

Contrast-induced nephropathy (CIN) is defined as the impairment of renal function and is measured as either a 25% increase in serum creatinine (SCr) from baseline within 48-72 hours of intravenous contrast administration.

For renal insufficiency (RI) to be attributable to contrast administration, it should be acute, usually within 2-3 days, although it has been suggested that RI up to 7 days post–contrast administration be considered CIN; it should also not be attributable to any other identifiable cause of renal failure.

Complications

CIN is one of the leading causes of hospital-acquired acute renal failure. It is associated with a significantly higher risk of in-hospital and 1-year mortality, even in patients who do not need dialysis.
Nonrenal complications include procedural cardiac complications (e.g., Q-wave MI, coronary artery bypass graft [CABG], hypotension, shock), vascular complications (e.g., femoral bleeding, hematoma, pseudoaneurysm, stroke), and systemic complications (e.g., acute respiratory distress syndrome [ARDS], pulmonary embolism).

Concerns

Many physicians who refer patients for contrast procedures and some who perform the procedure themselves are not fully informed about the risk of CIN. A survey found that less than half of referring physicians were aware of potential risk factors, including diabetes mellitus.
The reported incidence of CIN might be an underestimation. SCr levels normally rise by day 3 of contrast administration. Most patients do not remain hospitalized for so long and there is no specific protocol to order outpatient SCr levels 3-5 days after the procedure.